Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 18, 2004, 6:02 AM CDT for Marshall County, Roberts County, South Dakota. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2004, 6:02 AM CDT (11:02 UTC)
- Expired
- Apr 18, 2004, 6:15 AM CDT
- In force
- 13 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 95 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2004 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 549 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
479 WUUS53 KABR 181102 SVRABR SDC091-109-181115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 601 AM CDT SUN APR 18 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 615 AM CDT * AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF LAKE CITY...OR ABOUT 15 MILES WEST OF SISSETON...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLAIRE CITY AROUND 610 AM CDT THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4576 9750 4563 9731 4594 9681 4593 9735 $$ KEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:55 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Apr 18, 3:55 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 355 AM CDT SUN APR 18 2004 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT FORECAST CHALLENGE IS TEMPS AND PRECIP CHANCES. GFS AND ETA 00Z RUNS STILL SUGGESTING SE CWA IN WARM SECTOR FOR A BRIEF PERIOD TODAY. SAT IMAGERY SUGGESTS EXCELLENT POTENTIAL ATTM FOR GOOD INSOLATION IN THIS AREA THROUGH THIS AFTERNOON...WHICH SHOULD MAXIMIZE POTENTIAL FOR SFC BASED CONVECTION...BUT LOOKS LIKE BEST THREAT FOR BAD STORMS THIS AFTERNOON/EVENING WILL BE SOUTH AND EAST OF CWA...SO ONLY CARRYING A 30 POP FOR -TSRA OVER FAR SE CWA. OTHERWISE...PREVIOUS COUPLE OF SHIFTS WORTH OF FORECAST THOUGHTS STILL HOLDING WATER. SHOULD SEE SOME STRONG NNW WINDS THIS EVENING AND OVERNIGHT BEHIND COLD FROPA WITH SFC HIGH BUILDING INTO THE CWA. NEXT SHOT AT PRECIP OVER CWA COMES LATE MONDAY NIGHT OUT OVER FAR WESTERN CWA WHERE MOISTURE RETURN SETS UP WITH NEXT APPROACHING S/W TROUGH. THIS PRECIP POTENTIAL THEN SHIFTS EASTWARD ACROSS CWA...ENDING BY LATE TUESDAY EVENING OVER FAR EASTERN CWA. .LONG TERM...WEDNESDAY THROUGH SATURDAY SHORT TERM WEATHER KEEPING THINGS INTERESTING. EXTENDED PERIOD OPENS WITH A RETREATING H5 WAVE MOVING OFF TO THE EAST. REMOVED MENTION OF PRECIPITATION FROM GRIDS ASSOCIATED WITH THIS FEATURE AT THE START OF THE PERIOD. MUCH MORE DRAMATIC H5 LOW PULLS OUT OF THE SOUTHWEST THURSDAY INTO FRIDAY. AM A LITTLE CONCERNED FOR TEMPERATURES WITH UPPER FLOW COMING OFF THE BACKSIDE OF A HUDSON BAY LOW. HAVE NOT MADE ANY MAJOR CHANGES TO TEMPERATURES FROM THE GOING GRIDS. DID DO SOME MINOR ADJUSTMENTS TO BLEND. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && DORN/KEEFE
Hazardous weather outlook, Apr 18, 5:48 AM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 548 AM CDT SUN APR 18 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191047- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING WARM FRONT WILL SET UP SHOP TODAY ACROSS EAST CENTRAL SOUTH DAKOTA THIS MORNING. THEN...LATE TODAY A COLD FRONT WILL MOVE THROUGH THE REGION. THESE TWO BOUNDARIES WILL ACT TO FOCUS SCATTERED THUNDERSTORM DEVELOPMENT BY LATE THIS AFTERNOON. THE MOST LIKELY REGION TO EXPERIENCE A THUNDERSTORM WILL BE OVER AN AREA ALONG AND SOUTHEAST OF A LINE FROM SISSETON TO CLARK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 2:41 AM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Roberts | 34 min |
| Apr 18, 6:17 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 13 min |
| Apr 18, 2:09 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.